Georgia, 2011

Hail and Damaging Winds in Georgia, June 15 to 16, 2011

June 15 to 16, 2011 · NWS CHS · 12 events in 5 counties and zones

Upstream convection organized into a MCS/QLCS early in the evening before it shifted southeast and affected a large portion of southeast Georgia during late night through early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Upstream convection organized into a MCS/QLCS early in the evening before it shifted southeast and affected a large portion of southeast Georgia during late night through early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 15, 7:39 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 15, 7:39 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
839 PM EDT WED JUN 15 2011

.SYNOPSIS...
WEAK HIGH PRESSURE OVER THE COASTAL CAROLINAS WILL RETREAT OFF
THE COAST LATE TONIGHT AND THURSDAY...AS A WARM FRONT LIFTS NORTH
ACROSS THE AREA. ANOTHER FRONT WILL BECOME NEARLY STATIONARY
ACROSS THE CAROLINAS ON FRIDAY...THEN LINGER THROUGH THE WEEKEND
BEFORE LIFTING NORTH EARLY NEXT WEEK AS ATLANTIC HIGH PRESSURE
BEGINS TO BUILD BACK TOWARD THE AREA.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A QUASI-LINEAR CONVECTIVE SYSTEM /QLCS/ WILL CONTINUE TO RACE
SOUTHEAST...MOVING THROUGH THE FORECAST AREA DURING THE LATE
EVENING AND EARLY OVERNIGHT HOURS. WHILE SOME WEAKENING COULD
OCCUR GIVEN THE LOSS OF DAYTIME HEATING AND THE PRIOR PASSAGE OF
THE SEA BREEZE...FEEL THAT THE STRONG COLD POOL ASSOCIATED WITH
THIS COMPLEX AS NOTED BY STRONG PRESSURE RISES IN ITS WAKE COULD
ALLOW IT TO MAINTAIN MUCH OF ITS STRENGTH AS IT MOVES THROUGH. IN
ADDITION...DEW POINTS HAVE SURGED INTO THE UPPER 60S AND LOWER 70S
FOLLOWING THE PASSAGE OF THE SEA BREEZE AND MODERATE SURFACE BASED
INSTABILITY REMAINS IN PLACE ACROSS THE AREA. HAVE RAISED POPS
INTO THE LIKELY CATEGORY FOR NEARLY ALL OF THE FORECAST AREA TO
ACCOUNT FOR THE UPSTREAM PRECIPITATION. MENTION OF SEVERE WEATHER
HAS ALSO BEEN ADDED TO THE HAZARDOUS WEATHER OUTLOOK.

SOUTHEASTERLY WINDS WILL SHIFT MORE SOUTHERLY THIS EVENING WHICH
COULD ADVECT SMOKE ASSOCIATED WITH WILDFIRES ACROSS NORTHERN
FLORIDA AND SOUTHERN GEORGIA INTO SOUTHERN PORTIONS OF THE CWA.
AREAS OF SMOKE COULD REDUCE VISIBILITIES AT TIMES TONIGHT...BUT
THERE IS SOME UNCERTAINTY THAT UPSTREAM CONVECTION COULD PRODUCE
ENOUGH MIXING TO LIMIT THE IMPACTS OF THE SMOKE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THURSDAY AND FRIDAY...THE FORECAST AREA WILL BE LOCATED BETWEEN AN
UPPER LOW SHIFTING EAST THROUGH THE OHIO VALLEY/MID ATLANTIC AND
BROAD UPPER HIGH PRESSURE NEAR TEXAS. SEVERAL SHORTWAVE TROUGHS WILL DIVE
SOUTHEAST OVER THE SOUTHEAST STATES BETWEEN THESE TWO
SYSTEMS...WHICH WILL BRING SEVERAL CHANCES FOR RAIN. HOWEVER...AS IS
USUALLY THE CASE...THE TIMING OF THESE SHORTWAVE TROUGHS ARE
DIFFICULT SO PINNING DOWN EXACT CONVECTIVE DETAILS IS TRICKY. HAVE
CARRIED THE HIGHEST CHANCES THURSDAY...MAINLY ACROSS NORTHERN AND
WESTERN PORTIONS OF THE FORECAST AREA WHERE THE GREATEST COVERAGE
SHOULD BE. DECENT BULK SHEAR MAY LEAD TO SOME STRONG TO SEVERE
STORMS...BUT MUCH DEPENDS ON THE AMOUNT OF INSTABILITY THAT CAN
DEVELOP...WHICH OF COURSE DEPENDS ON THE STRENGTH/COVERAGE OF
ACTIVITY IN THE MORNING. WITH BETTER RAIN CHANCES EXPECTED
THURSDAY...TEMPERATURES MAY BE HELD CLOSER TO NORMAL...WITH
TEMPERATURES LIKELY REBOUNDING ABOVE NORMAL FRIDAY.

WILL HAVE TO KEEP AN EYE ON THE SMOKE BEING GENERATED FROM THE LARGE
WILDFIRES ACROSS SOUTHEAST GEORGIA AND NORTHERN FLORIDA WHICH COULD
MAKE IT/S WAY INTO AT LEAST COASTAL PORTIONS OF SOUTHEAST GEORGIA ON
THURSDAY AS LOW-LEVEL WINDS SHIFT TO THE SOUTH/SOUTHWEST.

SATURDAY...AN APPROACHING COLD FRONT IS EXPECTED TO REMAIN STALLED
NORTH OF THE AREA...AS THE SOUTHEAST STATES ARE PINNED BETWEEN WEAK
UPPER TROUGHING TO THE NORTH AND UPPER RIDGING GRADUALLY BUILDING
TOWARD THE REGION FROM THE GULF OF MEXICO. WILL FORECAST ONLY A
SLIGHT CHANCE FOR DIURNAL SHOWERS/THUNDERSTORMS LACKING ANY
DISCERNIBLE SYNOPTIC LEVEL SUPPORT AT THIS TIME. TEMPERATURES WILL
BE WELL ABOVE NORMAL GIVEN MORE OF AN OFFSHORE FLOW AHEAD OF THE
FRONT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER RIDGING ACROSS THE SOUTHERN PLAINS AND WESTERN GULF OF
MEXICO WILL CONTINUE TO STRETCH INTO THE SOUTHEAST STATES OVER THE
WEEKEND AND INTO EARLY NEXT WEEK. FORECAST MODELS DO AGREE THAT
THE LINGERING FRONT TO THE NORTH AND ITS ASSOCIATED WAVE OF LOW
PRESSURE WILL MANAGE TO DRIFT SOUTH TOWARD THE FORECAST AREA BY
MONDAY...EITHER DISSIPATING OVER THE REGION OR PULLING OVER THE
ATLANTIC WATERS. DETAILS OF THESE SYNOPTIC SCALE FEATURES ARE
STILL REPRESENTED DIFFERENTLY BETWEEN MID RANGE MODEL
SOLUTIONS...AND WILL CONTINUE TO FORECAST JUST SLIGHT CHANCE POPS
SUNDAY THROUGH TUESDAY FOR THE CLIMATOLOGICALLY FAVORED
AFTERNOON/EVENING HOURS. TEMPERATURES WILL CONTINUE TO RUN
SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED PERIOD...WITH HIGHS
GENERALLY IN THE LOW TO MID 90S AWAY FROM THE COAST AND LOWS IN
THE LOW 70S EACH NIGHT.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY SHORTLY AFTER
MIDNIGHT AND CONTINUE THROUGH MUCH OF THE OVERNIGHT HOURS...POSSIBLY
REDUCING CEILINGS AND VISIBILITIES TO MVFR OR LOWER LEVELS AT TIMES.
OTHERWISE...VFR CONDITIONS SHOULD PREVAIL.

EXTENDED AVIATION OUTLOOK...WILL KEEP AN EYE ON SMOKE FROM
WILDFIRES ACROSS SE GEORGIA AND N FLORIDA WHICH COULD REDUCE VSBYS
AS IT BEGINS TO MOVE N/NE THROUGH AT LEAST THU.

&&

.MARINE...
THE PRESSURE GRADIENT BETWEEN LOWER PRESSURE TO OUR NORTH AND THE
RIDGE TO THE SOUTHEAST WILL BEGIN TO ENHANCE A SOUTHERLY SURGE
TONIGHT. MOST OF OUR WATERS SHOULD SEE WIND SPEEDS BUILD TO NEAR
15 KT TONIGHT WITH FAVORABLE GEORGIA WATERS AND GRAYS REEF LIKELY
TO SEE 15 TO 20 KT FOR A PERIOD. SEAS WILL BUILD TO 3 FT OVERNIGHT
AS THE WINDS INCREASE AND NOCTURNAL JETTING TAKES HOLD. ALSO...ADDED
PATCHY SMOKE ACROSS AMZ354 EARLY THURSDAY MORNING AS SMOKE
ASSOCIATED WITH WILDFIRES ACROSS NORTHERN FLORIDA AND SOUTHERN
GEORGIA ADVECT ACROSS THE WATERS.

THURSDAY THROUGH MONDAY...WEAK ATLANTIC HIGH PRESSURE WILL SET UP
LATE IN THE WEEK AND THROUGH THE WEEKEND...WITH A SURFACE TROUGH OF
LOW PRESSURE DEVELOPING INLAND. AN ASSOCIATED COLD FRONT WILL
APPROACH BUT WILL STALL NORTH OF THE WATERS. NOCTURNAL SURGES COULD
PUSH SOUTHERLY WINDS UPWARDS OF 15-20 KT AT TIMES EACH NIGHT...WITH
SOME LOCAL ENHANCEMENTS NEAR THE LAND/SEA INTERFACE EACH AFTERNOON.
SEAS ARE FORECAST TO BUILD UP TO 5 FT...MAINLY BEYOND 20 NM FROM THE
COAST. OVERALL...CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADVISORY ISSUED FOR THE SOUTHERN SOUTH CAROLINA
COAST THROUGH 11 PM AS AN ONSHORE FLOW PREVAILS. TIDAL DEPARTURES
OF 0.50 TO 0.70 FT SHOULD PUSH TIDE LEVELS TO 7.00 TO 7.20 FT MLLW
IN CHARLESTON HARBOR.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     SCZ048>052.
MARINE...NONE.

&&

JAQ
Hazardous weather outlook, Jun 15, 9:01 PM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1001 PM EDT WED JUN 15 2011

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047-170215-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-INLAND JASPER-
1001 PM EDT WED JUN 15 2011

...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

SCZ048>052-170215-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
1001 PM EDT WED JUN 15 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

AMZ374-170215-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1001 PM EDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
AFFECT THE AREA DURING THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK
THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jun 15, 9:23 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1023 PM EDT WED JUN 15 2011

GAZ114-115-160300-
EVANS-TATTNALL-
1023 PM EDT WED JUN 15 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL AND EVANS
COUNTIES THROUGH 1100 PM EDT...

AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GORDONIA ALTAMAHA STATE PARK...MOVING EAST
AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELLVILLE...GORDONIA ALTAMAHA STATE PARK...HAGAN...MANASSAS...MENDES
AND REIDSVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

&&

LAT...LON 3209 8221 3214 8220 3216 8219 3219 8193
      3196 8193 3201 8222
TIME...MOT...LOC 0223Z 271DEG 15KT 3208 8216

The radar

The Charleston,SC radar (KCLX), 73 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
June 15, 9:55 PM EST to 9:56 PM EST
Where
Bulloch County, Statesboro
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
32.450, -81.780

The public reported several large trees down in a yard on Clito Road.

Thunderstorm Wind, Bulloch

When
June 15, 10:02 PM EST to 10:03 PM EST
Where
Bulloch County, 2.82 mi NNE of Bland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.570, -81.910

A 911 center relayed a report of trees down on Old Dill Road.

Thunderstorm Wind, Bulloch

When
June 15, 10:07 PM EST to 10:08 PM EST
Where
Bulloch County, 3.12 mi SE of Statesboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.450, -81.690

A 911 center relayed a report of trees and power lines down on Zettwell Road.

Thunderstorm Wind, Bulloch

When
June 15, 10:11 PM EST to 10:12 PM EST
Where
Bulloch County, 2.76 mi N of Brooklet Davis Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.420, -81.720

A 911 center relayed a report of downed power lines along Highway 80.

Thunderstorm Wind, Bulloch

When
June 15, 10:20 PM EST to 10:21 PM EST
Where
Bulloch County, 4.31 mi WSW of Stilson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.310, -81.620

A 911 center relayed a report of downed power lines along Mud Road.

Thunderstorm Wind, Bulloch

When
June 15, 10:25 PM EST to 10:26 PM EST
Where
Bulloch County, 2.15 mi NNE of Jimps
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.410, -81.820

A 911 center relayed a report of trees down on Coley Boyd Road.

Thunderstorm Wind, Tattnall

When
June 15, 11:00 PM EST to 11:01 PM EST
Where
Tattnall County, 0.58 mi E of Collins
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.180, -82.110

An emergency manager reported a tree down on Highway 292.

Thunderstorm Wind, Chatham

When
June 15, 11:27 PM EST to 11:28 PM EST
Where
Chatham County, 3.58 mi E of Thunderbolt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.040, -81.010

A trained spotter reported 9 inch diameter tree limbs down with one limb down on a car.

Hail, Chatham

When
June 15, 11:27 PM EST to 11:28 PM EST
Where
Chatham County, 3.58 mi E of Thunderbolt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.040, -81.010

A spotter reported dime to penny size hail.

Thunderstorm Wind, Tattnall

When
June 15, 11:30 PM EST to 11:31 PM EST
Where
Tattnall County, 0.69 mi N of Glennville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.940, -81.930

An emergency manager reported a tree down in Glennville.

Thunderstorm Wind, Long

When
June 15, 11:54 PM EST to 11:55 PM EST
Where
Long County, 0.91 mi NW of Bayview
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.710, -81.740

Law enforcement reported a tree down on Highway 301 near Private Branch Church.

Thunderstorm Wind, Liberty

When
June 16, 12:02 AM EST to 12:03 AM EST
Where
Liberty County, 1.89 mi ESE of Fleming
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.870, -81.390

A trained spotter reported a light pole snapped off at the top.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328207, 328222, 328219, 328220, 328221, 328223, 328214, 328213, 328234, 328215, 328216, 328217.